Ohio, 2018

Damaging Winds in Ohio, September 3 to 4, 2018

September 3 to 4, 2018 · NWS CLE · 2 events in 1 county or zone

An isolated thunderstorm developed over Ashtabula County and caused some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated thunderstorm developed over Ashtabula County and caused some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 11:33 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 3, 11:33 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1233 PM EDT Mon Sep 3 2018

.SYNOPSIS...
A large area of high pressure will continue to build across the
eastern United States through mid week. A cold front will slowly
move southeast into the region Thursday, becoming stationary
between the southern Great Lakes and Ohio valley through the end
of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Bumped up temps into the lower 90s most places for this
afternoon as temps running 2-4 degrees warmer than ydy. Removed
mention of convection everywhere except the east. Capes are
over 2,000 j/kg but ridge and cap squashing most convection.
Area of surface convergence in the east will be enough lift to
kick off a few thunderstorms this afternoon.

Original discussion...
Another hot and humid day is expected across the region on
Monday, with thunderstorm chances in the forecast, albeit low
chances. Confidence is on the lower side for thunderstorm
coverage during the afternoon/evening hours, as models continue
to waver on focus for thunderstorm development today. The main
synoptic forcing will be a weak trough/front that will sink to
southeast lower Michigan/Lake Erie by midday. A remnant outflow
boundary south of this feature may also be a focus for
convection across northwest Ohio as the atmosphere destabilizes
during the day. Convection may fire off a lake breeze across
northeast Ohio and northwest PA as well. SBCAPE values will rise
above 2000 j/kg across the region by mid day, however deep
layer shear is weak and mid level lapse rates are marginal. Have
opted for isolated/scattered coverage wording in the forecast
today, and have kept pops in the 20-34% range given the
uncertainty of the forcing and the extent of the coverage. This
activity will peak between 18-21Z, then diminish rapidly after
00Z. For temperatures today, went fairly similar to previous
forecast, close to the warmer MOS guidance. Dry conditions will
prevail overnight, with warm low temperatures in the upper
60s/low 70s. Temps Tuesday are very close to previous forecast,
with upper 80s/low 90s. Another unstable day may promote
isolated thunderstorm development, so will roll with 20% pops,
although forcing may be even more of a question on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The first portion of the short term will be warm and muggy.  Have
used persistence for temps.  Cannot rule out a few stray
thunderstorms Tuesday night and Wednesday in the north but coverage
shouldn't be great enough to justify a mention this far out.  Things
will begin to change Wednesday night as the front that has been
stalled to the north of us the past several days finally starts to
move south.  The models are now a little quicker with this feature
and have it south of Lake Erie by daybreak Thursday.  The front will
pass over the local area on Thursday and then stall to the south.
Will need increasing precip chances from north to south beginning
Wednesday night.  Coverage will likely be no more than scattered so
will keep precip chances at 50 percent or less.  Lingering precip is
expected Thursday night as the airmass will be slow to dry out.
Given the clouds and precip expected Thursday will cool temps off by
about 5 degrees from Wednesday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Not many changes made today as the models continue to show
differences for the weekend.  The main concern is the stalled
frontal boundary that will be off to the south at the start of the
period.  The latest ECMWF keeps the front off to the south on Friday
as strong high pressure builds in from the north.  Similar to last
night the GFS brings this front back north on Saturday and spreads
precip back across the area.  By late Saturday it has a low
developing along the front.  It then takes this low north of the
lake late Saturday night into Sunday.  Meanwhile the ECMWF is slower
to break down the high and only shows a weak wave on Sunday and
keeps Saturday dry.  Already have precip in for Saturday and will
not remove at this point.  Temps will get back closer to normal
during the period but if the GFS is right it could get muggy again
by the weekend.  Overall confidence is low today hence few changes
have been made.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Hot and humid conditions will continue. Scattered convection
this afternoon, mainly SE of CLE. Capes are over 2,000 j/kg but
ridge and cap squashing most convection. Area of surface
convergence in the east will be enough lift to kick off a few
thunderstorms this afternoon.

OUTLOOK...Non-VFR in patchy morning fog Tuesday through
Thursday. Isolated thunderstorms in the afternoon Tuesday and
Wednesday then scattered showers and thunderstorms Thursday.

&&

.MARINE...
Quiet weather will continue the first half of the week.  Light
southerly flow under 10 knots is expected through Wednesday evening.
Waves should be under 2 feet during the same time period.  A weak
cold front is expected to sag south across the lake early Thursday.
This may be a tad faster than previously thought.  Winds will be
light from the north right behind the front but some increase in
speeds is expected late Thursday.  Winds will become northeast on
Friday as high pressure tries to build in from the north.  Speeds
will increase during the day and we could get close to small craft
conditions.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...DJB/Greenawalt
SHORT TERM...Kubina
LONG TERM...Kubina
AVIATION...Greenawalt
MARINE...Kubina
Hazardous weather outlook, Sep 3, 2:53 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 AM EDT Mon Sep 3 2018

OHZ003-006>010-017>019-027-028-040800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-
353 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and Tonight.

Heat index values in the upper 90s are expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values in the upper 90s are possible Tuesday and
Wednesday, mainly during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-020>023-029>033-036>038-047-089-PAZ001>003-040800-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
353 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values in the mid to upper 90s are possible Tuesday and
Wednesday, mainly during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-040800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
353 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 92 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
September 3, 2:20 PM EST
Where
Ashtabula County, 1.24 mi SSW of Austinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.753, -80.857

Thunderstorm winds downed a tree on Lampson Road just west of State Route 45.

Thunderstorm Wind, Ashtabula

When
September 4, 2:14 PM EST
Where
Ashtabula County, 1.44 mi ESE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.742, -80.874

Thunderstorm winds downed a tree near the intersection of Tote Road and Asegra Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778491, 778490.